Alert archive / West Virginia / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 47, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at May 29, 2016, 3:41 PM EDT for Wood County, West Virginia; Washington County, Ohio. It was in force for 19 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 29, 2016, 3:41 PM EDT (19:41 UTC)
- Expired
- May 29, 2016, 4:00 PM EDT
- In force
- 19 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Washington County, OH, Wood County, WV
The radar
The Charleston,WV radar (KRLX), 108 km from the middle of the area, began a volume at 19:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 29, 3:45 PM EDT | HAIL 1 | 3 Nw Belpre, OH | |
| May 29, 3:50 PM EDT | TSTM WND DMG | Belpre, OH | TREES UPROOTED... ONE OF WHICH FELL ON A VAN IN CITY OF BELPRE. RADAR ESTIMATED TIME. SOME ROAD PONDING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 12:00Z, 7.7 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 231 J/kg
- Mixed-layer CIN
- -50 J/kg
- Mixed-layer LCL
- 1300 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- -27 m²/s²
- 0-3 km storm-relative helicity
- 38 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.1
The text
As transmitted.
441 WUUS51 KRLX 291941 SVRRLX OHC167-WVC107-292015- /O.NEW.KRLX.SV.W.0047.160529T1941Z-160529T2015Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON WV 341 PM EDT SUN MAY 29 2016 THE NATIONAL WEATHER SERVICE IN CHARLESTON WEST VIRGINIA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHWESTERN WASHINGTON COUNTY IN SOUTHEASTERN OHIO... NORTHWESTERN WOOD COUNTY IN NORTHWESTERN WEST VIRGINIA... * UNTIL 415 PM EDT * AT 341 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER BELPRE... MOVING EAST AT 20 MPH. HAZARD...QUARTER SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...DAMAGE TO VEHICLES IS EXPECTED. * LOCATIONS IMPACTED INCLUDE... PARKERSBURG...MARIETTA...BELPRE...VIENNA...WILLIAMSTOWN...BOAZ...LUBECK... WASHINGTON...NORTH HILLS...DAVISVILLE AND BLENNERHASSETT. THIS INCLUDES THE FOLLOWING HIGHWAYS... INTERSTATE 77 IN WEST VIRGINIA BETWEEN MILE MARKERS 171 AND 186. ROUTE 50 IN WEST VIRGINIA BETWEEN MILE MARKERS 1 AND 18. PRECAUTIONARY/PREPAREDNESS ACTIONS... PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE SHOULD MOVE IMMEDIATELY TO SHELTER INSIDE A STRONG BUILDING. STAY AWAY FROM WINDOWS. PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...800 401 9535...WHEN YOU CAN DO SO SAFELY. YOU MAY ALSO REPORT SEVERE WEATHER BY POSTING YOUR REPORT TO THE CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR BY USING THE TWITTER HASHTAG...NWSRLX. && LAT...LON 3917 8163 3936 8168 3942 8143 3923 8136 TIME...MOT...LOC 1941Z 256DEG 18KT 3930 8157 HAIL...1.00IN WIND...<50MPH $$ 25
1 follow-up statement
971
WWUS51 KRLX 292000
SVSRLX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
400 PM EDT SUN MAY 29 2016
OHC167-WVC107-292008-
/O.CAN.KRLX.SV.W.0047.000000T0000Z-160529T2015Z/
WASHINGTON OH-WOOD WV-
400 PM EDT SUN MAY 29 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN WASHINGTON AND
NORTHWESTERN WOOD COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.
HAIL THE SIZE OF QUARTERS WAS REPORTED NORTHWEST OF BELPRE.
LAT...LON 3917 8163 3936 8168 3942 8143 3923 8136
TIME...MOT...LOC 1957Z 256DEG 18KT 3932 8146
$$
25What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 3:17 PM EDT, 24 minutes earlier.
Area forecast discussion, May 29, 3:17 PM EDT, 24 minutes before
Area Forecast Discussion National Weather Service Charleston WV 317 PM EDT SUN MAY 29 2016 .SYNOPSIS... Moist southeast flow will raise shower chance today in the mountains. Upper level ridge rebuilds for mid week. cold front arrives thursday with showers and cooler air. && .NEAR TERM /THROUGH MONDAY/... Unsettled weather across the CWA today...as moisture from tropical depression Bonnie overspreads the mountainous counties...and scattered thunderstorms have formed across parts of southeast Ohio...northeast Kentucky...and adjacent WV counties as a shortwave trough approaches from the west. Overall...much of the moisture associated with TD Bonnie is struggling to reach the ground on western side of the mountains...with thunderstorms across western zones slow moving and producing brief heavy downpours. Have continued the trend with thunder in the western zones today...and showers across the east associated with Bonnie. Showers...and perhaps an isold thunderstorm will continue tonight...mainly across southeast Ohio and adjacent KY and WV counties...as a surface cold front...entering Indiana at 18Z...moves east into the region. However...activity will be rather limited due to the late arrival of the front. Drier...and cooler weather across much of the area on Monday...although a slight chance for showers will still exist across the east depending on the timing/exit of the front. Next concern for tonight is whether or not fog will form. At this point...thinking best bet/location for fog development is across the north and west...where some partial clearing late tonight is possible. Still...patchy fog development cannot be totally ruled out in other locations...particularly where rain occurs. && .SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/... Remnants of tropical storm Bonnie is expected to be over the Carolinas by Tuesday 12z. Meanwhile, a cool front with limited moisture approaches from the northwest. The area will be under the influence of a small high pressure maintaining dry weather until Tuesday night. Small chance for showers appears along the mountains as moisture from the tropical system gets squeeze across the mountains. the front crosses to the south by 12z Wednesday. The diurnal heating and near calm flow will keep low chance for showers or storms Wednesday and Wednesday night along the mountains. && .LONG TERM /THURSDAY THROUGH SUNDAY/... Another cold front approaches from the west Friday morning. Kept high chance PoPs lowlands and likely PoPs over elevations of 3000 feet and higher. Current track of remnants of tropical storm Bonnie approach from the southeast Thursday through Friday. Attm, seems that the showers will stay over the eastern mountains Wednesday and Wednesday night. An upper trough moves east across the Great Lakes region on Sunday. This second system is strong enough to drive a weak front across the area Sunday night and Monday morning. Went with a combination of the super blend and the all blend guidance for temperatures through the period. && .AVIATION /19Z SUNDAY THROUGH FRIDAY/... Mainly vfr conditions through this evening...although brief mvfr and ifr conditions are possible in showers...and isolated thunderstorms through 02Z. MVFR and local IFR Fog possible late tonight...generally after 04-06Z...particularly across southeast Ohio...NE KY...and WV counties near to the Ohio River. However...fog cannot be completely ruled out tonight in any location that receives rainfall today. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z MONDAY... FORECAST CONFIDENCE: Medium ALTERNATE SCENARIOS: Extent and coverage of shra and tsra remains in question today. Fog development tonight in question. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05 EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01 CRW CONSISTENCY H H H H H H H H H H H H HTS CONSISTENCY H H H H H H H H H H H H BKW CONSISTENCY H H H H H H H H H H H H EKN CONSISTENCY H H H H H H H H H H H H PKB CONSISTENCY H H H H H H H H H H H H CKB CONSISTENCY H H H H H H H H H H H H AFTER 18Z MONDAY... No widespread IFR conditions expected. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...ARJ/SL NEAR TERM...SL SHORT TERM...ARJ LONG TERM...ARJ AVIATION...SL
Hazardous weather outlook, May 29, 2:34 AM EDT, 13 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 234 AM EDT SUN MAY 29 2016 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-300645- GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON- JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE- CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA- ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON- GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE- NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- 234 AM EDT SUN MAY 29 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, May 29, 1:24 PM EDT, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 124 PM EDT SUN MAY 29 2016 OHZ085>087-WVZ006>008-014-291745- LAWRENCE-MEIGS-GALLIA-MASON-CABELL-JACKSON-PUTNAM- 124 PM EDT SUN MAY 29 2016 ...LOCALIZED DOWNPOURS FORMING IN THE EARLY AFTERNOON HEAT... SMALL THUNDERSTORMS...WITH LOCALIZED DOWNPOURS...HAVE FORMED IN THE OHIO RIVER VALLEY...AFFECTING CABELL...GALLIA...AND PUTNAM COUNTIES. THEIR MOVEMENT WAS DRIFTING NORTH AROUND 5 MPH. HOWEVER...IN THE WEAK STEERING FLOW...THESE STORMS TEND TO RAIN THEMSELVES OUT...WITH NEW CELLS FORMING NEARBY. NEW DEVELOPMENT WAS MOVING INTO WESTERN JACKSON COUNTY NEAR COTTAGEVILLE...AND MAY ALSO AFFECT ACROSS THE RIVER...IN SOUTHEAST MEIGS COUNTY. THE CONCENTRATED DOWNPOURS CAN DUMP A QUICK HALF INCH OF RAIN IN 15 MINUTES...CAUSING POOR DRAINAGE STREET FLOODING. IN RURAL AREAS...DITCH LINES COULD OVERFLOW AND RUN ACROSS THE ADJACENT ROADWAY. LAT...LON 3842 8200 3840 8244 3902 8208 3895 8169 TIME...MOT...LOC 1712Z 199DEG 4KT 3874 8203 22
Special weather statement, May 29, 2:11 PM EDT, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
211 PM EDT SUN MAY 29 2016
WVZ005-291830-
WAYNE-
211 PM EDT SUN MAY 29 2016
...SMALL LOCALIZED DOWNPOURS OVER SOUTHERN WAYNE COUNTY...
SLOW MOVING SHOWERS AND THUNDERSTORMS WERE OVER SOUTHERN WAYNE
COUNTY. ONE SMALL DOWNPOUR WAS NEAR KIAHSVILLE AT 2 PM.
VERY LITTLE MOVEMENT WAS DETECTED. IN THE WEAK FLOW...THE SHOWERS
TEND TO RAIN THEMSELVES OUT...WITH NEW CELLS FORMING NEARBY.
THE CONCENTRATED DOWNPOURS CAN DUMP A QUICK HALF INCH OF RAIN IN 15
MINUTES...CAUSING POOR DRAINAGE STREET FLOODING. IN RURAL
AREAS...DITCH LINES COULD OVERFLOW AND RUN ACROSS THE ADJACENT
ROADWAY.
LAT...LON 3812 8260 3820 8231 3815 8228 3814 8228
3812 8226 3811 8227 3810 8225 3803 8220
3786 8241 3795 8248 3796 8247 3797 8249
3798 8246 3798 8248 3800 8249 3800 8251
3807 8255
TIME...MOT...LOC 1804Z 245DEG 7KT 3809 8241
22Special weather statement, May 29, 3:38 PM EDT, 3 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 338 PM EDT SUN MAY 29 2016 OHZ075-076-292130- WASHINGTON-ATHENS- 338 PM EDT SUN MAY 29 2016 ...STRONG THUNDERSTORMS WILL CAUSE RAPID RISES AND CREEKS AND STREAMS IN WEST CENTRAL WASHINGTON COUNTY AND EAST CENTRAL ATHENS COUNTY... AT 334 PM EDT...RADAR ESTIMATED THAT STRONG THUNDERSTORMS HAVE PRODUCED 1.5 TO 2.5 INCHES OF RAIN. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF WEST CENTRAL WASHINGTON AND SOUTHEASTERN ATHENS COUNTIES...FROM NEAR STEWART TO NORTHEAST OF BARTLETT. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON SMALL CREEKS AND STREAMS...AND PONDING OF WATER ON COUNTRY ROADS AND FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. LAT...LON 3945 8170 3927 8175 3925 8192 3945 8179 TIME...MOT...LOC 1934Z 180DEG 0KT 3942 8175 25
The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 1:24 PM EDT | Special Weather Statement | RLX | Cabell, Mason | 21 min |
| May 29, 2:11 PM EDT | Special Weather Statement | RLX | Wayne | 19 min |
| May 29, 4:26 PM EDT | Special Weather Statement | RLX | Jackson | 34 min |
| May 29, 5:16 PM EDT | Special Weather Statement | RLX | Jackson | 14 min |
| May 29, 3:38 PM EDT | Special Weather Statement | RLX | Athens | 112 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2016Severe Thunderstorm Warnings in Ohio, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.